Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 76, NWS Flagstaff, AZ

October 8, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Oct 8, 2006, 10:03 PM MST for Coconino County, Arizona. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2006, 10:03 PM MST (05:03 UTC)
Expired
Oct 8, 2006, 10:00 PM MST
In force
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 64 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 090507 RRA
FFWFGZ
AZC005-090600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 PM MST SUN OCT 8 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 1100 PM MST

* AT 956 PM MST...TRAINED WEATHER SPOTTERS REPORTED 0.4 INCHES HAS 
  FALLEN OVER THE BURN AREA IN 15 MINUTES FROM A THUNDERSTORM OVER
  THE WARNED AREA. THIS IS ENOUGH RAINFALL TO TRIGGER FLASH FLOODING
  AND LIFE THREATENING DEBRIS FLOWS COMING DOWN OFF THE BRINS BURN 
  AREA. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  THIS AREA NORTH OF SEDONA.

* LOCATIONS IN THE WARNING INCLUDE HIGHWAY 89 THROUGH OAK CREEK
CANYON BETWEEN SLIDE ROCK STATE PARK AND MIDGELY BRIDGE.

THE HEAVY RAINS WILL LIKELY TRIGGER LIFE-THREATENING ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS NEAR THE BRINS FIRE BURN AREA IN OAK
CREEK CANYON...AS WELL AS FLOODING OF CREEKS...ROADS...AND NORMALLY
DRY WASHES. DO NO ATTEMPT TO DRIVE THROUGH THIS AREA UNTIL THE THREAT
HAS DIMINISHED.

LAT...LON 3490 11178 3489 11173 3494 11172 3495 11179

$$
TC
2 follow-up statements
000 
WGUS75 KFGZ 090540
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1033 PM MST SUN OCT 8 2006

AZC005-090600-
COCONINO AZ-
1035 PM MST SUN OCT 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR 
SOUTH CENTRAL COCONINO COUNTY THE BRINS BURN AREA...

AT 1035 PM MST...TRAINED WEATHER SPOTTERS REPORTED THAT THE  
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA HAVE 
MOVED OUT OF THE AREA. THE RAINFALL IS MUCH LIGHTER.

MORE MODERATE RAINFALL IS INDICATED BY RADAR MOVING NORTHWARD TOWARD 
THE BRINS BURN AREA AND WILL MOVE OVER THE AREA BY AROUND 1045 PM 
MST. FOR THIS REASON THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT 
UNTIL 1100 PM MST FOR THE AREA ALONG HIGHWAY 89 THROUGH OAK CREEK 
CANYON BETWEEN SLIDE ROCK STATE PARK AND MIDGELY BRIDGE. 

THE HEAVY RAINS WILL LIKELY TRIGGER LIFE-THREATENING ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS NEAR THE BRINS FIRE BURN AREA IN OAK
CREEK CANYON...AS WELL AS FLOODING OF CREEKS...ROADS...AND NORMALLY
DRY WASHES. DO NO ATTEMPT TO DRIVE THROUGH THIS AREA UNTIL THE THREAT
HAS DIMINISHED.

LAT...LON 3490 11178 3489 11173 3494 11172 3495 11179

$$
TC
000 
WGUS75 KFGZ 090556
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1058 PM MST SUN OCT 8 2006

AZC005-090603-
COCONINO AZ-
1058 PM MST SUN OCT 8 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM MST FOR SOUTH 
CENTRAL COCONINO COUNTY FOR THE BRINS BURN AREA...

THUNDERSTORMS THAT PRODUCED THE HEAVY RAIN OVER THE BRINS BURN AREA 
HAVE MOVED OUT OF THE AREA AND ARE NO LONGER POSING A THREAT FOR 
HEAVY RAIN. FOR THIS REASON THE FLASH FLOOD WARNING FOR THE BRINS 
BURN AREA NORTH OF SEDONA ALONG HIGHWAY 89 WILL BE ALLOW TO EXPIRE 
AT 1100 PM MST. 

LAT...LON 3490 11178 3489 11173 3494 11172 3495 11179

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 9:20 PM MST, 43 minutes earlier.

Area forecast discussion, Oct 8, 9:20 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 PM MST SUN OCT 08 2006

.SYNOPSIS...A STORM SYSTEM MOVING INTO ARIZONA WILL BRING AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS INTO EARLY TUESDAY.
HIGH PRESSURE IS EXPECTED TO RESULT IN SEASONABLY MILD AND DRY
WEATHER ACROSS THE NORTHLAND FOR WEDNESDAY AND THURSDAY. ANOTHER
PACIFIC STORM SYSTEM WILL MOVE TOWARD THE AREA BY THE END OF THE
WEEK WITH COOLER TEMPERATURES AND A CHANCE OF SHOWERS RETURNING.
&&

.DISCUSSION...INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED OVERNIGHT TONIGHT. A STORM SYSTEM TO OUR SOUTHWEST OVER
SOUTHERN CALIFORNIA WILL PULL DEEPER MOISTURE UP ONTO THE RIM
TONIGHT. CURRENT RADAR SHOWS A BAND OF STRATIFORM PRECIP OVER THE
MOGOLLON RIM AND PORTIONS OF YAVAPAI COUNTY THIS EVENING...THIS BAND
WAS A PART OF A LINE OF THUNDERSTORMS THAT WAS OVER THE VALLEY
EARLIER THIS EVENING. OBSERVING SITES IN THE AREA ARE INDICATING ANY
WHERE FROM A FEW HUNDREDTHS TO A COUPLE TENTH OF AN INCH OF RAIN
HAS FALLEN SO FAR THIS EVENING. ANOTHER BAND OF SHOWERS AND
THUNDERSTORMS HAS DEVELOPED OVER THE VALLEY...AND WILL ROTATE
NORTHWARD UP ONTO THE RIM AND PORTIONS OF YAVAPAI COUNTY OVERNIGHT.
SYNOPTIC LIFT ASSOCIATED WITH THE SOUTHERN CALIFORNIA LOW AND THE
EXIT REGION OF THE JET WILL PROPAGATE NORTHWARD INTO EAST CENTRAL
AND NORTHEAST ARIZONA ON MONDAY...HELPING THE PRECIP TO BECOME MORE
WIDESPREAD. WE WILL HAVE TO BE ON THE ALERT FOR SOME LOCALIZED AREAS
RECEIVING REPEATED MODERATE TO HEAVY RAINFALL OVER AREAS SOAKED FROM
THE PREVIOUS STORM A FEW DAYS AGO.

CURRENT ZONE AND GRIDDED FORECASTS REPRESENT WELL CURRENT CONDITIONS
THIS EVENING...AND EXPECTED WX CONDITIONS OVERNIGHT. NO UPDATES TO
THESE FORECASTS ARE PLANNED FOR THIS EVENING.
&&

.AVIATION...FOR THE 06Z PACKAGE...EAST OF A KPRC-KPGA LINE...EXPECT
MOSTLY CLOUDY SKIES WITH SCATTERED RAIN SHOWERS AND THUNDERSTORMS.
WEST OF THE KPRC-KPGA LINE...EXPECT WDLY SCT SHOWERS AND STORMS. ANY
CEILINGS OVER THE NEXT 24 HOURS WILL GENERALLY RANGE FROM 4-7 KFT
AGL EXCEPT IN THE VICINITY OF SHOWERS AND STORMS WHERE CEILINGS WILL
DIP AS LOW AS 2-3 KFT AGL.  EARLY MONDAY MORNING...EXPECT THE AREAL
COVERAGE OF SHOWERS AND STORMS TO INCREASE. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

TC/RB
Hazardous weather outlook, Oct 8, 3:20 PM MST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST SUN OCT 8 2006

AZZ004>018-037>040-090700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
320 PM MST SUN OCT 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY
A STORM SYSTEM APPROACHING ARIZONA WILL PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THE MOST WIDESPREAD THUNDERSTORMS
WILL BE LOCATED EAST OF A LINE FROM PAGE TO FLAGSTAFF TO BLACK CANYON CITY.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE STORM SYSTEM WILL MOVE ACROSS THE AREA ON MONDAY WITH NUMEROUS SHOWERS AND
THUNDERSTORMS EXPECTED. TOTAL RAINFALL AMOUNTS FROM SUNDAY AND MONDAY OVER
EASTERN ARIZONA MAY EXCEED ONE INCH IN SOME LOCATIONS. THE GROUND IS ALREADY
SATURATED IN THIS AREA AND ADDITIONAL RAINFALL MAY LEAD TO SOME LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 12:25 PM MSTSevere Thunderstorm WarningFGZGila35 min
Oct 9, 12:51 PM MSTSevere Thunderstorm WarningFGZNavajo24 min
Oct 9, 1:12 PM MSTSevere Thunderstorm WarningFGZNavajo33 min
Oct 9, 4:09 PM MSTFlash Flood WarningFGZCoconino

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.